Alert archive / Kentucky / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 2, NWS Jackson, KY

January 2, 2006Wayne County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jan 2, 2006, 4:48 PM EST for Wayne County, Kentucky. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 2, 2006, 4:48 PM EST (21:48 UTC)
Expired
Jan 2, 2006, 5:30 PM EST
In force
42 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Wayne County, KY

The radar

The Knoxville radar (KMRX), 154 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 2, 5:15 PM ESTHAIL 0.754 Nnw Monticello, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 2, 4:11 PM ESTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 572 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 317 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
572 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
317 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
1.2
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 022148
SVRJKL
KYC231-022230-
/O.NEW.KJKL.SV.W.0002.060102T2148Z-060102T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
448 PM EST MON JAN 2 2006

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 530 PM EST

* AT 443 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES SOUTHWEST OF CABELL...OR ABOUT NEAR ALBANY...AND MOVING
  NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CABELL...ZULA AND SUSIE BY 455 PM EST
  PARNELL BY 500 PM EST
  MONTICELLO BY 505 PM EST
  STEUBENVILLE BY 510 PM EST
  MILL SPRINGS AND BETSEY BY 515 PM EST
  FRAZER AND KIDDER BY 520 PM EST

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3685 8507 3678 8501 3670 8501 3687 8460
      3698 8469 3695 8477 3699 8484

$$

ABE
3 follow-up statements
000 
WWUS53 KJKL 022203
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
503 PM EST MON JAN 2 2006

KYC231-022230-
/O.CON.KJKL.SV.W.0002.000000T0000Z-060102T2230Z/
WAYNE KY-
503 PM EST MON JAN 2 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EST
FOR NORTHERN WAYNE COUNTY...

AT 456 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CABELL...OR ABOUT 10 MILES WEST OF MONTICELLO...MOVING
NORTHEAST AT 50 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  STEUBENVILLE BY 510 PM EST
  BETSEY...MILL SPRINGS AND 7 MILES NORTHWEST OF GREGORY BY 515 PM
  EST
  FRAZER...KIDDER AND DELTA BY 520 PM EST

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EST MONDAY
EVENING FOR SOUTHEASTERN KENTUCKY.

LAT...LON 3685 8507 3678 8501 3670 8501 3687 8460
      3698 8469 3695 8477 3699 8484

$$

JACOBSON
000 
WWUS53 KJKL 022220
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
519 PM EST MON JAN 2 2006

KYC231-022230-
/O.CON.KJKL.SV.W.0002.000000T0000Z-060102T2230Z/
WAYNE KY-
519 PM EST MON JAN 2 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EST
FOR NORTHERN WAYNE COUNTY...

AT 514 PM EST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED NEAR BETSEY...OR ABOUT 7 MILES NORTHEAST OF
MONTICELLO...MOVING NORTHEAST AT 50 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EST MONDAY
EVENING FOR SOUTHEASTERN KENTUCKY.

LAT...LON 3685 8507 3678 8501 3670 8501 3687 8460
      3698 8469 3695 8477 3699 8484

$$

JACOBSON
000 
WWUS53 KJKL 022234
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
533 PM EST MON JAN 2 2006

KYC231-022243-
/O.EXP.KJKL.SV.W.0002.000000T0000Z-060102T2230Z/
WAYNE KY-
533 PM EST MON JAN 2 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WAYNE COUNTY EXPIRES
AT 530 PM EST...

SOME DANGEROUS STORMS CAPABLE OF PRODUCING SMALL HAIL AND WIND GUST 
UP TO 40 MPH WILL CONTINUE OVER THE COUNTY UNTIL 600 PM EST. A 
SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EST MONDAY 
EVENING FOR SOUTHEASTERN KENTUCKY.

LAT...LON 3685 8507 3678 8501 3670 8501 3687 8460
      3698 8469 3695 8477 3699 8484

$$

JACOBSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 2:12 PM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Jan 2, 2:12 PM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
212 PM EST MON JAN 2 2006

.DISCUSSION...

QUICK MESOSCALE UPDATE ON EXPECTED SEVERE WEATHER THIS AFTERNOON...

18Z HAND ANALYSIS SHOWS MOIST TONGUE OUT AHEAD OF WELL DEFINED COLD
FRONT ACROSS WRN KY. AXIS OF HIGHER DEWPOINTS...IN THE LOWER 60S...
RUNS FROM BWG N TO SDF AND BMG. SQUALL LINE FEEDING OFF OF THIS
MOISTURE IN AREA OF 1000 J/KG CAPES HAS REALLY FILLED OUT NICELY W/
SUPERCELLS PRODUCING UP TO GOLF BALL SIZED HAIL OUT IN FRONT. AIRMASS
OVER ERN KY WILL CONTINUE TO MODIFY W/ MOISTURE AND WARM ADVECTION
AND BREAKS IN THE CLOUDS HELPING TEMPS SOAR UP CLOSE TO 70F...
ESPECIALLY W OF I-75 AND EXPECT THIS SQUALL LINE TO HAVE NO PROBLEMS
MOVING INTO THE WRN CWA. SQUALL LINE LIKELY WON/T ENTER THE JKL CWA
UNTIL AROUND 22Z...HOWEVER STORMS FIRING IN FRONT OF LINE WILL
LIKELY BEGIN IMPACTING PULASKI AND WAYNE COS. BEFORE THEN.

1000-850 MB MEAN WIND IS AROUND 180 DEGREES WHICH IS DOWNSLOPING OFF
OF PINE MOUNTAIN AND THE SMOKYS OVER THE ERN CWA AND THIS WILL HINDER
TSRA STRENGTH BY CUTTING DOWN ON AVAILABLE POTENTIAL ENERGY THE
FURTHER E THE STORMS MOVE. THUS THE THREAT OF SEVERE WX THIS EVENING
DIMINISHES THE FURTHER E YOU GO...HOWEVER THE THREAT IS STILL THERE
AS PARAMETERS SUGGEST SEVERE WX IS POSSIBLE OVER THE ENTIRE JKL CWA
THIS AFTERNOON AND EVENING.

&&

.PREV DISCUSSION...

1237 PM EST MON JAN 2 2006

AT MID DAY A WARM FRONT EXTENDS FROM CENTRAL IN SE THROUGH SW
OH...THEN IN A MUCH MORE DIFFUSE FORM ALONG THE WESTERN SLOPES OF
THE APPALACHIANS. A COLD FRONT WAS NEAR THE WABASH RIVER SOUTH
THROUGH EXTREME WESTERN KY AND TN. OUR MORNING SHOWERS AND STORMS
HAVE JUST ABOUT MOVED OUT. A SQUALL LINE WAS LOCATED ALONG THE COLD
FRONT AND HEADING EAST. OUR CHANCE OF PRECIP FOR THE REMAINDER OF
THE AFTERNOON IS CONSIDERABLY LOWER THAN PREVIOUSLY FORECAST. THE
SQUALL LINE IS LIKELY TO BE NEAR OUR SOUTHWEST COUNTIES BY THE START
OF 2ND PERIOD...AND HAVE USED THE HIGHEST POPS IN THE LIKELY
CATEGORY IN THE FAR SW FOR THIS AFTERNOON. HAVE GONE WITH 50%
ELSEWHERE...BUT EVEN THIS MAY ACTUALLY BE GENEROUS. THE SQUALL LINE
WOULD EITHER HAVE TO ACCELERATE OR THERE WOULD HAVE TO BE ADDITIONAL
ACTIVITY DEVELOP AHEAD OF IT IF THERE IS GOING TO BE PRECIP THIS
AFTERNOON IN MUCH OF THE AREA (AFTER THE LAST OF PRECIP LINGERING
FROM THE MORNING EXITS THE EAST EARLY THIS AFTERNOON). WE ARE STILL
OUTLOOKED FOR SLIGHT RISK OF SEVERE BY SPC...WHICH SEEMS REASONABLE.
INSTABILITY WILL BE THE LIMITING FACTOR. DRY MID LEVELS...FAVORABLE
WIND SHEAR... AND COLD AIR ALOFT WILL ALL BE FAVORABLE FOR SEVERE
STORMS.

546 AM EST MON JAN 2 2006

09Z SFC ANALYSIS SHOWS DEEP...BUT WEAKENING...LOW PRESSURE MOVING
EAST OUT OF THE PLAINS. THE CENTER OF THIS BROAD LOW IS LOCATED OVER
MISSOURI WITH A WARM/OCCLUDED FRONT RUNNING EAST FROM THIS AND
BISECTING EASTERN KENTUCKY AS IT SLOWLY LIFTS NORTH. THE SHOWERS AND
THUNDERSTORMS THAT THE FRONT HAS HELPED GENERATE ARE MOVING NORTHEAST
THROUGH THE CWA WITH PLENTY OF LIGHTNING AND SOME SMALL HAIL. IN THE
WAKE OF THE FRONT...SOUTH WINDS ARE COMMENCING WITH ALREADY WARM
TEMPS IN PLACE...DRIVING READINGS BACK TOWARD 60 DEGREES DESPITE THE
TIME OF DAY AND THE CALENDAR.

THE MODELS CONTINUE TO HAVE PROBLEMS WITH THE SLOWLY FILLING UPPER
LOW THAT WILL CUT AN EAST SOUTHEAST PATH THROUGH KENTUCKY TODAY AND
TONIGHT. THE LATEST NAM12 HAS REVERSED ITS 1/1/06 00Z TREND OF A MORE
OPEN AND FURTHER NORTH LOW IN FAVOR OF A SOLUTION SIMILAR TO THAT
OF THE GFS FROM LAST NIGHT. ITS LATEST SOLUTION IS STILL WEAKER THAN
THE GFS...BUT MAINTAINS A CLOSED LOW AS IT MOVES THROUGH THE
SOUTHERN APPALACHIANS ON THE WAY TO THE MID ATLANTIC COAST FOR
TUESDAY. DUE TO BETTER CONTINUITY HAVE LEANED TOWARD THE GFS SOLUTION
THIS MORNING...BUT DO LIKE MANY OF THE NAM/S SMALLER SCALE SPECIFICS.
IN THE WAKE OF THIS LOW...PRETTY STRONG RIDGING THEN BUILDS INTO THE
OHIO VALLEY BY TUESDAY EVENING BEFORE ANOTHER TROUGH WORKS EAST INTO
THE GREAT LAKES...MUCH QUICKER IN THE GFS THAN NAM. GIVEN THE
AMPLIFIED PATTERN...AM FAVORING THE SLOWER SOLUTION OF THE NAM.
REGARDLESS...THIS TROUGH IS PART OF THE ADVANCE GUARD ACTION OF A
LARGE AND PERSISTENT TROUGH THAT WILL REESTABLISH ITSELF OVER THE
EASTERN THIRD OF THE NATION TO END THE WEEK.

SENSIBLE WEATHER WILL FEATURE A VERY ACTIVE 24 HOURS THAT HAS ALREADY
KICKED OFF WITH STRONG THUNDERSTORMS CROSSING THE CWA DURING THE WEE
HOURS OF THIS MORNING. BREEZY SOUTH TO SOUTHWEST WINDS WILL CONTINUE
TO PUMP WARM AND MOIST AIR INTO EAST KENTUCKY EVEN AS THE COLD AIR
ALOFT FROM THE UPPER LOW APPROACHES. THIS IS SETTING THE STAGE FOR AN
AFTERNOON OF MODERATELY HIGH INSTABILITY...FOR JANUARY...AS CAPES
CLIMB TO BETWEEN 200 AND 500 J/KG AND LIS GO NEGATIVE. GIVEN THE
NAM/S ABRUPT JUMP SOUTH WITH THE SFC LOW THESE VALUES COULD BE EVEN
HIGHER IF A SFC SOLUTION CLOSER TO THE GFS OR ITS OWN FORECAST FROM
NEW YEARS DAY PANS OUT. SPC IS MAINTAINING A MODERATE RISK OF SEVERE
WEATHER FOR OUR SOUTHWEST COUNTIES THIS AFTERNOON AND EVENING WITH A
SLIGHT RISK ELSEWHERE. GIVEN THE POTENTIAL THAT EXITS FOR SEVERE
STORMS...AND THE EASE THAT CONVECTION DEVELOPED ALREADY EARLY THIS
MORNING...FEEL IT IS PRUDENT TO RETAIN THE SEVERE WORDING IN THE
ZONES...HWO AND SPS. THIS IS ESPECIALLY TRUE...GIVEN THE UNEXPECTED
TIME OF YEAR AND THE FACT THAT MANY PEOPLE ARE STILL ON A HOLIDAY
BREAK. BEST CHANCE OF THIS ACTIVITY WILL BE THIS AFTERNOON AS A MINI-
SQUALL LINE IS EXPECTED TO BREAK OUT AHEAD OF THE COLD/850 MB FRONT.
BY MID EVENING...THE THREAT WILL DIMINISH TO ONE OF JUST COLD RAIN AS
THE WINDS SWITCH TO THE WEST AND SWEEP THE MORE UNSTABLE AIR
EASTWARD. HAVE ALSO ADDED A MENTION OF HEAVY RAIN TODAY AS THE PWS
ARE QUITE HIGH FOR THE TIME OF YEAR...THIS MORNING.

LIGHT RAIN AND SPRINKLES WILL LINGER INTO TUESDAY MORNING FOR MOST OF
THE AREA AS THE LOW CLOUDS WILL BE TOUGH TO CLEAR. THESE CLOUDS WILL
KEEP THE DIURNAL CURVE OF THE TEMPERATURE FAIRLY NARROW THROUGH
WEDNESDAY. THE NEXT SYSTEM WILL AFFECT THE REGION LATE WEDNESDAY INTO
THURSDAY WITH THE INITIAL COLD FRONT TOO DRY TO YIELD MUCH...IF
ANY...PCPN BUT UPSLOPE AND WRAP AROUND MOISTURE SHOULD OVER COME
THIS TO SOME EXTENT WEDNESDAY NIGHT INTO THURSDAY. COOLER WEATHER
WILL BE THE RULE FOR THE REMAINDER OF THE WEEK AS THE UPPER TROUGH
BECOMES ESTABLISHED. THE OCCASIONAL THREAT OF LIGHT RAIN OR SNOW CAN
BE EXPECTED AS THE SFC REFLECTIONS OF THE SHORTWAVES WITHIN THE MAIN
TROUGH ROTATE THROUGH THE REGION.

THE MOS TEMPERATURES HAVE COME DOWN FOR TODAY WITH A MORE SOUTHERN
TRACK OF THE LOW IN VOGUE. AS A RESULT...HAVE BACKED OFF HIGHS A
BIT...MAINLY IN THE NORTH...STILL LEANING TOWARD HIGHS ABOVE MOS
CONSENSUS IN THE SOUTH TODAY. WITH LESS COLD AIR EXPECTED NOW BEHIND
THE SYSTEM...HAVE BUMPED UP THE MINS BY A COUPLE OF DEGREES...BUT
STILL AM COOLER THAN THE MOS AVERAGE. DO NOT SEE MUCH OF A
TEMPERATURE RISE FOR TUESDAY WITH SOME CONTINUED CAA...LIGHT
PRECIPITATION AND PLENTY OF LOW CLOUDS...FAVORED THE COOLER MET
NUMBERS. LIKEWISE...EXPECT THE LOW LEVEL MOISTURE AND CLOUDS TO KEEP
TEMPS FROM DROPPING OFF TOO MUCH TUESDAY NIGHT...THEREFORE WENT
CLOSER TO THE WARMER MAV VALUES. HIGHS WEDNESDAY WILL DEPEND ON THE
AMOUNT OF LEFTOVER LOW CLOUDS AND HIGHER WARM ADVECTION CLOUDS AHEAD
OF THE NEXT FRONT. THE MOS HAS A SPLIT OF MORE THAN 10 DEGREES AS THE
GFS HAS LESS CLOUDS. AM LEANING TOWARD A MORE PESSIMISTIC FORECAST
FOR CLOUDS SO HAVE GONE CLOSER TO THE MET NUMBERS.

WITH THE POPS...WENT CATEGORICAL TODAY AND TONIGHT FOR MOST
LOCATIONS...IN LINE WITH GUIDANCE. FAVORED THE MET NUMBERS MORE FOR
POPS ON TUESDAY...BUT KEPT VALUES IN THE CHANCE CATEGORY...NOT
EXPECTING ALL THAT MUCH QPF FROM THE UPSLOPE AND WRAP AROUND
MOISTURE. AFTER THAT...WENT DRY TUESDAY NIGHT THROUGH WEDNESDAY AS
HIGH PRESSURE MOVES THROUGH FOLLOWED BY A MOISTURE STARVED FRONT LATE
WEDNESDAY.

FOR THE GFE/IFPS GRIDS...USED MY STANDARD POPULATION PROCEDURE OF
DEWPOINTS AND WINDS FROM THE NAM12 THROUGH 84 HOURS. ADJUSTED BOTH
ELEMENTS FOR SPECIFICS WITH THE SYSTEM MOVING THROUGH...MAINLY TO ADD
MORE DIURNAL EFFECTS TO THE WINDS AND TO ALLOW FOR SOME DRYING IN
THE DEWPOINTS THIS AFTERNOON. THE HOURLY TEMP GRIDS FEATURE RISING
TEMPS EARLY THIS MORNING AND MID AFTERNOON HIGHS...WITH THE DRY
SLOT...THEN TEMPS FALLING TONIGHT BEFORE MOSTLY FLAT-LINING TUESDAY
AS THICK CLOUDS LIMIT SOLAR INSOLATION AND WEAK CAA CONTINUES. THE
REST OF THE GRIDS WERE AGAIN IN EXCELLENT SHAPE...JUST FINE TUNED
THE POP AND SKY ONES TOWARD THE LATEST OBSERVATIONS AND FAVORED
NAM/GFS MODEL BLEND. ANOTHER MAIN CHANGE WAS TO ADD SOME GUSTY WINDS
AND SMALL HAIL ATTRIBUTES TO THE WEATHER GRIDS FOR THIS AFTERNOON
AND EARLY EVENING.

1044 PM EST SUN JAN 1 2006

UPDATED THE FORECAST TO PUSH THE ONSET OF PRECIPITATION BACK FROM
AFTER MIDNIGHT TO ABOUT 4 AM. THE 00 GMT NAM MODEL HAS CONTINUED
THE TREND TO REDUCE THE SEVERE WEATHER PARAMETERS FOR MONDAY
AFTERNOON. THE CAPE AND LI HAVE BEEN SIGNIFICANTLY REDUCED. THE
MODEL ALSO NOW HAS A BETTER HANDLE ON THE JET AND FRONTAL STRUCTURE.
A COLD FRONT WILL BE MOVING THROUGH EASTERN KENTUCKY FROM NOON TO 5
PM. THE MAJORITY OF THE PRECIPITATION WILL BE WITH THIS FRONT. THE
SEVERE WEATHER PARAMETERS THAT EVERYONE HAS BEEN FOCUSING ON IS
ACTUALLY WITH A POST FRONTAL TROUGH. AT 5 PM...THE POLAR JET AXIS
WILL EXTEND FROM NORTHEASTERN GEORGIA THROUGH EASTERN LETCHER COUNTY
TO ELLIOT COUNTY.  STACKING THIS FRONT TO THE SURFACE...WOULD
CLEARLY PUT THE COLD FRONT TO THE EAST OF THE FORECAST AREA. AT THE
SAME TIME...THE CENTER OF THE SURFACE LOW PRESSURE SYSTEM WILL BE
LOCATED OVER EXTREME SOUTHWESTERN INDIANA...WITH A STRONG SURFACE
TROUGH EXTENDING SOUTH ACROSS EASTERN KENTUCKY AND INTO NORTHERN
ALABAMA. THIS IS THE PART OF THE SYSTEM THAT HAS HAD THE MOST
FAVORABLE SEVERE WEATHER INDICES. THE NEW MODEL PRETTY MUCH KILLS
OFF THESE INDICES OVER EASTERN KENTUCKY AS THE SURFACE SYSTEM
OCCLUDES AND THE SURFACE LOW BEGINS TO FILL. AS SUCH...THE THREAT
FOR SEVERE WEATHER HAS SIGNIFICANTLY DECREASED FOR EASTERN KENTUCKY
SINCE THE PREVIOUS 00 GMT NAM RUN. IF HAS ALSO DECREASED SINCE THE
12 AND 18 GMT RUNS. WILL LET MIDSHIFT DECIDE WHETHER TO PULL THE
THREAT OF SEVERE FROM TOMORROWS FORECAST.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

ABE
Hazardous weather outlook, Jan 2, 1:07 PM EST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
107 PM EST MON JAN 2 2006

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
107 PM EST MON JAN 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. A LINE OF THUNDERSTORMS JUST AHEAD OF A COLD FRONT IS
EXPECTED TO MOVE THROUGH EASTERN KENTUCKY. ISOLATED THUNDERSTORMS
MAY ALSO OCCUR AHEAD OF THE LINE. THE MAIN SEVERE WEATHER THREATS
WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH AN ISOLATED
TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SNOW SHOWERS ARE POSSIBLE FOR PARTS OF THE OUTLOOK AREA THURSDAY
THROUGH SATURDAY AS UPPER LEVEL DISTURBANCES TRACK ACROSS THE
SOUTHERN APPALACHIANS IN NORTHWEST FLOW AND BRING COLDER AIR INTO
THE REGION. ANY SNOW ACCUMULATIONS DURING THE PERIOD SHOULD BE
LIGHT...WITH THE BEST CHANCE FOR ACCUMULATING SNOW ON THE RIDGETOPS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR SEVERE WEATHER REPORTS THIS
AFTERNOON AND EVENING.

HAL/GREIF

In the hours before

Special weather statement, Jan 2, 1:23 PM EST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
123 PM EST MON JAN 2 2006

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-030500-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
123 PM EST MON JAN 2 2006

...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN KENTUCKY THROUGH
THIS EVENING...

A STRONG STORM SYSTEM WILL MOVE INTO KENTUCKY FROM THE CENTRAL PLAINS
THIS AFTERNOON. A COLD FRONT WILL SWEEP ACROSS THE STATE WHILE A
WARM AND MOIST AIRMASS FLOWS NORTH INTO EAST KENTUCKY AHEAD OF THE
FRONT ON SOUTHERLY WINDS. SCATTERED THUNDERSTORMS ARE POSSIBLE
ACROSS THE COALFIELDS AND EASTERN BLUEGRASS REGION OF KENTUCKY THIS
AFTERNOON AND A FEW OF THESE STORMS MAY APPROACH SEVERE LIMITS WITH
DAMAGING WINDS AND LARGE HAIL.

THE MAIN THREAT FOR SEVERE WEATHER WILL COME AS A LINE OF
THUNDERSTORMS ADVANCES ACROSS THE REGION ALONG AND AHEAD OF A COLD
FRONT...WHICH WILL MOVE ACROSS EAST KENTUCKY DURING THE LATE
AFTERNOON AND EVENING HOURS. THESE STORMS WILL HAVE THE POTENTIAL TO
PRODUCE WIND DAMAGE WITH AN ISOLATED TORNADO...HOWEVER THE GREATEST
THREAT WILL BE FROM HAIL. FALLING TEMPERATURES ALOFT WILL CREATE AN
ENVIRONMENT VERY FAVORABLE FOR HAIL FORMATION WITH SOME LARGE HAIL
POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
ADDITIONAL INFORMATION AND POSSIBLE WATCHES AND WARNINGS FROM YOUR
NATIONAL WEATHER SERVICE.

ABE

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 4:29 PM ESTSevere Thunderstorm WarningJKLPulaski46 min
Jan 2, 4:50 PM ESTSevere Thunderstorm WarningJKLRockcastle40 min
Jan 2, 5:16 PM ESTSevere Thunderstorm WarningJKLJackson59 min
Jan 2, 5:29 PM ESTSevere Thunderstorm WarningJKLPulaski, Wayne46 min
Jan 2, 5:32 PM ESTSevere Thunderstorm WarningJKLEstill43 min
Jan 2, 5:41 PM ESTSevere Thunderstorm WarningJKLLee, Owsley64 min
Jan 2, 5:52 PM ESTSevere Thunderstorm WarningJKLPowell38 min
Jan 2, 5:55 PM ESTSevere Thunderstorm WarningJKLLaurel2 hr
Jan 2, 6:00 PM ESTSevere Thunderstorm WarningJKLWolfe45 min
Jan 2, 6:03 PM ESTTornado WarningJKLMenifee, Powell27 min
Jan 2, 6:06 PM ESTSevere Thunderstorm WarningJKLBreathitt2 hr
Jan 2, 6:11 PM ESTTornado WarningJKLWolfe11 min
Jan 2, 6:36 PM ESTSevere Thunderstorm WarningJKLMagoffin, Morgan24 min
Jan 2, 6:50 PM ESTSevere Thunderstorm WarningJKLElliott, Johnson25 min
Jan 2, 6:52 PM ESTSevere Thunderstorm WarningJKLKnox38 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.